Electrolytes Question #48

Question

A client prescribed potassium supplements reports using salt substitutes at home. For which potential health problem should the nurse monitor the client?

Answers

  1. Hyperkalemia
    • Rationale:
  2. Hemolytic reaction
    • Rationale:
  3. Decreased serum potassium level
    • Rationale:
  4. Increased risk of crystalluria
    • Rationale:

Overview

Explanation

The correct answer is A. Salt substitutes contain potassium and when combined with a potassium supplement can cause an increase in potassium level, leading to hyperkalemia. Hyperkalemia can lead to kidney failure, muscle paralysis, irregular heart rhythm, and even cardiac arrest. Potassium supplements and salt substitutes combined do not cause a hemolytic reaction or crystalluria. The potassium level is not likely to decrease.

NCLEX TIP: Using critical thinking is recommended when reading priority questions. Recognizing key words in the answer choices will allow you to know how to choose the correct answer for the question. Go through each answer choice and decide is it: Maslow’s hierarchy, safety-related, or following the nursing process (ADPIE). Never complete a nursing action that is outside the scope of practice.

Learning Outcomes

Test Taking Tip

Video Rationale